FDA: Acetaminophen one of the most dangerous drugs on the market
35% increase in overdoses from 1999 to 2009
ORLANDO, Fla. – You pop two pills for a headache and give your child a teaspoon or two for fever.
And for that nagging backache, you may take several a day for weeks at a time.
While acetaminophen is often the first medication we reach for when in pain, it might be time to stop and think before taking the next dose.
The Food and Drug Administration actually considers acetaminophen one of the most dangerous drugs in the world.
In fact, the drug is the leading cause of liver failure in the United States, and 40 thousand people overdosed last year.
Carol Elrington's children are 13 and 15 and ever since they were little, if they had a fever, she bought Tylenol.
"We're so comfortable with it, we've been taking it for years and we just so comfortable that it is safe and now to hear it might not be safe is concerning," Elrington said.
It's of great concern to Florida Hospital emergency department doctor Dale Birenbaum. He says the number of acetaminophen overdoses is rising at an alarming rate.
"Tylenol is actually the most common overdose we'll see in the emergency department," said Birenbaum.
There's been a 35 percent increase in accidental overdoses in the last decade.
And in 2010, the American Association of Poison Control Centers took 168 thousand acetaminophen exposure calls.
If caught within the first 24 hours, there is an antidote, but many times, it takes much longer for symptoms like nausea and abdominal pain to appear. The damage to the liver may already be done.
Transplant surgeon Nikolas Pyrsopoulos warns when it comes to acetaminophen more is never better.
"When the doctor says take an aspirin he doesn't mean to take the whole bottle, which is the same with acetaminophen," said Pyrsopoulos.
But it's not just taking too many Tylenol.
Walgreens pharmacist Dennis Pustinger says we often combine products that contain acetaminophen without realizing it.
"Acetaminophen was thought to be such a safe drug for so long that it was put into flu medicine, migraine medication, cough and cold medications," said Pustinger.
When you combine medications, like taking Tylenol for a headache along with Robitussin for a cough, without calculating the total amount of acetaminophen over a few days, it can be too much.
"Acetaminophen has a narrow therapeutic window between what is helpful and what is harmful," Pustinger said.
In 2009, the FDA contemplated removing acetaminophen completely from cough and cold medications. Instead, they're expected to mandate changes to maximum daily doses this summer.
Last month, the makers of Tylenol began changing their labels voluntarily. The manufacturer now directs you to take two pills every 6 hours, instead of every four.
"The FDA has stepped in and to package these things correctly and educate the consumer," said Pustinger.
The best advice is very simple. Read the label. Acetaminophen is safe if you know how much you're taking. And be sure when combining medications not to exceed four thousand milligrams each day.
When dosing children, it's critical to use the syringe or cup provided with the medication. A kitchen teaspoon is not accurate and over time can lead to accidental overdosing.
Click Here for a list of many of the drugs both prescription and over the counter that contain acetaminophen.
Copyright 2012 by ClickOrlando.com. All rights reserved. This material may not be published, broadcast, rewritten or redistributed.